South Dakota, 2007

High Wind in South Dakota, January 29, 2007

January 29, 2007 · NWS UNR · 5 events in 5 counties and zones

Strong north to northwest winds developed across northwest South Dakota behind a cold front. Winds increased to 30 to 45 mph, with gusts around 60 mph during the morning and early afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong north to northwest winds developed across northwest South Dakota behind a cold front. Winds increased to 30 to 45 mph, with gusts around 60 mph during the morning and early afternoon. Winds slowly tapered off by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 28, 7:21 PM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Jan 28, 7:21 PM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MST SUN JAN 28 2007

.DISCUSSION...WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA
THIS EVENING...PARTLY DUE TO THE TYPICAL DIURNAL DECOUPLING...AND
ALSO AS THE SURFACE PRESSURE RISE CENTER MOVES EASTWARD. THE WIND
ADVISORY FOR OVERNIGHT HAS THEREFORE BEEN CANCELLED. EVEN THOUGH THE
WINDS HAVE INCREASED...THEY WILL LIKELY INCREASE AGAIN LATER THIS
EVENING AS A SECONDARY WAVE MOVES ACROSS THE NORTHERN PLAINS. GIVEN
THE TIME OF DAY...WOULD EXPECT THE WINDS TO REMAIN JUST BELOW WIND
ADVISORY CRITERIA...BUT BY DAYBREAK MONDAY THE WINDS DEFINITELY WILL
BE INCREASING RAPIDLY. OTHERWISE FOR TONIGHT...AN AREA OF MOSTLY
MIDLEVEL CLOUDINESS WAS APPROACHING FROM THE NORTHWEST. THE 00Z KGGW
RAOB WAS NOT AS MOIST AS WHAT THE MODELS HAD/HAVE...AND IN ADDITION
THE UPSTREAM RADAR RETURNS WERE NOT THAT IMPRESSIVE. HAVE ALREADY
CUT BACK ON THE TIMING OF THE POPS...BUT MAY HAVE TO DO A LITTLE
MORE CUTTING BASED ON THE SURFACE/RADAR/SATELLITE TRENDS.

&&

.AVIATION...VFR CONDITIONS GENERALLY EXPECTED OVER THE NEXT 24 HOURS
WITH THE EXCEPTION OF MVFR CIGS/VSBYS TO THE NW-N-NE OF KRAP IN
SCATTERED SNOW SHOWERS. A CLOUD DECK WAS ADVANCING SOUTHWARD FROM MT
AND ND...BUT CIGS WERE GENERALLY 40-70KFT. OTHERWISE...NORTHWEST
WINDS WILL BECOME QUITE STRONG AGAIN EARLY MONDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY MON FOR WRN THRU SCNTRL SD.
WY...NONE.

&&

MJB
Hazardous weather outlook, Jan 28, 5:45 AM MST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MST SUN JAN 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MST (645 AM CST) SUN JAN 28 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR NORTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. BEHIND IT...
NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH WITH GUSTS TO 50 MPH
AT TIMES...ESPECIALLY ON THE SOUTH DAKOTA PLAINS. WINDS WILL DIMINISH
TO 15 TO 30 MPH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WINDY DAY IS EXPECTED MONDAY...AS NORTHWEST WINDS INCREASE
TO 20 TO 35 MPH WITH HIGHER GUSTS...ESPECIALLY ON THE SOUTH DAKOTA
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Harding

When
January 29, 2:00 AM MST to 10:00 AM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
January 29, 5:00 AM MST to 1:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
January 29, 5:00 AM MST to 12:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Butte

When
January 29, 6:00 AM MST to 12:00 PM MST
Where
Butte forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
January 29, 11:00 AM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11289, 11294, 11295, 11292, 11293.